Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 71, NWS Shreveport, LA

February 26, 1998Gregg County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Feb 26, 1998, 12:31 AM CST for Gregg County, Texas. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 26, 1998, 12:31 AM CST (06:31 UTC)
Expired
Feb 26, 1998, 1:20 AM CST
In force
49 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Gregg County, TX

The radar

The Shreveport radar (KSHV), 92 km from the middle of the area, began a volume at 06:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 26, 12:33 AM CSTThunderstorm Wind 60Gladewater, TXWind gusts were recorded from a trained spotter.
Feb 26, 12:45 AM CSTThunderstorm Wind 65Gladewater, TXStorm Spotter reported thunderstorm winds blew an awning off a house while trees and powerlines were toppled across the area resulting in over 1000 customers without power.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 25, 9:30 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 6.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1998-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1998-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1619 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

804 
WUUS1 KSHV 260632 RRA
SVRSHV
TXC183-260720-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1231 AM CST THU FEB 26 1998

THE NATIONAL WEATHER SERVICE IN SHREVEPORT LA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 120 AM CST
FOR THE FOLLOWING AREA...

IN NORTHEASTERN TEXAS

   ...GREGG COUNTY

AT 1229 AM CST DOPPLER RADAR IN SHREVEPORT INDICATED A SEVERE
THUNDERSTORM NEAR WINONA MOVING TO THE EAST AT 30 MPH.
EXPECT THIS STORM TO MOVE INTO GREGG COUNTY AND AFTER 1235 AM.


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
LARGE HAIL...DANGEROUS LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 25, 9:05 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Feb 25, 9:05 PM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
905 PM CST WED FEB 25 1998

WINDS ARE IN THE PROCESS OF DROPPING OFF AND THIS SHOULD ALLOW GOOD
RADIATIONAL COOLING WITH THE DRY AIR OVER THE REGION TONIGHT...MAY
NEED TO LOWER TEMPS A TAD ACROSS NORTH LA AND PORTIONS OF SOUTH AR.
MORNING GRIDDED DATA INDICATES THAT A MID CLOUD DECK WILL BEGIN
SPREADING ACROSS THE REGION TOMORROW AFTERNOON AND EVENING...SO
PROBABLY NEED TO CHANGE WORDING SOME FOR NORTH LA.

IV

In the hours before

Special weather statement, Feb 26, 12:19 AM CST, 12 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>019-021-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-260715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1219 AM CST THU FEB 26 1998

...A SEVERE THUNDERSTORM WATCH CONTINUED IN EFFECT UNTIL 300 AM CST
FOR MUCH OF NORTHEAST TEXAS AND PARTS OF SOUTHWEST ARKANSAS AND
SOUTHEAST OKLAHOMA GENEARLLY WEST AND NORTH OF A LINE FROM NEAR
PRESCOTT TO FOUKE ARKNASAS AND LONGVIEW TEXAS...

...A SEVERE THUNDERSTORM WATCH ALSO CONTINUED IN EFFECT UNTIL
600 AM CST FOR PARTS OF NORTHEAST TEXAS AND NORTHWEST LOUISIANA
GENERALLY EAST AND SOUTH OF A LINE FROM NEAR DANGERFIELD TO
LONGVIEW AND RUSK TEXAS...

AT 1215 AM CST DOPPLER RADAR IN SHREVEPORT INDICATED A LARGE
AREA OF SHOWERS AND THUNDERSTORMS OVER SOUTHEAST OKLAHOMA...SOUTHWEST
ARKANSAS...AND NORTHEAST TEXAS. THE AREA EXTENDED WEST OF A LINE FROM
NEAR MEAN SOUTH TO FORMAN ARKANSAS AND LONGVIEW TO RUSK TEXAS.
ALONG THE LEADING EDGE OF THIS AREA STRONG TO SEVERE THUNDERSTORMS
WERE SPREADING EAST OVER NORTHEAS TEXAS AT ABOUT 30 MPH. SOME OF THE
STORMS HAVE BEEN PRODUCING HAIL AND HIGH AND POSSIBLY DAMAGING WINDS
AS THEY MOVE EAST.

ALONG WITH THE HAIL AND HIGH WINDS THE STORMS WILL PRODUCE HEAVY
RAINFALL AND DANGEROUS LIGHTNING.

PERSONS IN NORTHEAST TEXAS SHOULD BE ALERT.

SIX
Special weather statement, Feb 26, 12:19 AM CST, 12 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>019-021-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-260715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1219 AM CST THU FEB 26 1998

...A SEVERE THUNDERSTORM WATCH CONTINUED IN EFFECT UNTIL 300 AM CST
FOR MUCH OF NORTHEAST TEXAS AND PARTS OF SOUTHWEST ARKANSAS AND
SOUTHEAST OKLAHOMA GENEARLLY WEST AND NORTH OF A LINE FROM NEAR
PRESCOTT TO FOUKE ARKNASAS AND LONGVIEW TEXAS...

...A SEVERE THUNDERSTORM WATCH ALSO CONTINUED IN EFFECT UNTIL
600 AM CST FOR PARTS OF NORTHEAST TEXAS AND NORTHWEST LOUISIANA
GENERALLY EAST AND SOUTH OF A LINE FROM NEAR DANGERFIELD TO
LONGVIEW AND RUSK TEXAS...

AT 1215 AM CST DOPPLER RADAR IN SHREVEPORT INDICATED A LARGE
AREA OF SHOWERS AND THUNDERSTORMS OVER SOUTHEAST OKLAHOMA...SOUTHWEST
ARKANSAS...AND NORTHEAST TEXAS. THE AREA EXTENDED WEST OF A LINE FROM
NEAR MEAN SOUTH TO FORMAN ARKANSAS AND LONGVIEW TO RUSK TEXAS.
ALONG THE LEADING EDGE OF THIS AREA STRONG TO SEVERE THUNDERSTORMS
WERE SPREADING EAST OVER NORTHEAS TEXAS AT ABOUT 30 MPH. SOME OF THE
STORMS HAVE BEEN PRODUCING HAIL AND HIGH AND POSSIBLY DAMAGING WINDS
AS THEY MOVE EAST.

ALONG WITH THE HAIL AND HIGH WINDS THE STORMS WILL PRODUCE HEAVY
RAINFALL AND DANGEROUS LIGHTNING.

PERSONS IN NORTHEAST TEXAS SHOULD BE ALERT.

SIX

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 12:08 AM CSTSevere Thunderstorm WarningSHVCherokee, Smith62 min
Feb 26, 12:18 AM CSTSevere Thunderstorm WarningSHVCamp, Morris, Titus62 min
Feb 26, 12:18 AM CSTSevere Thunderstorm WarningSHVUpshur, Wood62 min
Feb 26, 12:39 AM CSTSevere Thunderstorm WarningSHVBowie, Cass96 min
Feb 26, 12:39 AM CSTSevere Thunderstorm WarningSHVAngelina, Nacogdoches96 min
Feb 26, 12:39 AM CSTSevere Thunderstorm WarningSHVHarrison, Rusk96 min
Feb 26, 12:39 AM CSTSevere Thunderstorm WarningSHVMarion96 min
Feb 26, 1:19 AM CSTSevere Thunderstorm WarningSHVPanola61 min
Feb 26, 1:31 AM CSTSevere Thunderstorm WarningSHVShelby59 min
Feb 26, 1:50 AM CSTSevere Thunderstorm WarningSHVSabine, San Augustine75 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.